Is it safe to just stop taking asacol?
Conditions that cause inflammation within the body can be extremely problematic and may require patients to take medication to alleviate symptoms. One anti-inflammatory medication is Asacol.
While it is considered safe to stop taking Asacol, there are several side effects that you may experience while taking this medication.
What is Asacol?
Livestrong.com states that the drug mesalamine, brand name Asacol, is enteric coated to insure that it does not dissolve before reaching the small intestine and bowel. The drug is thought to work on a layer of cells by suppressing the release of chemicals that cause inflammation. Currently, Asacol is used to treat ulcerative colitis, irritable bowel syndrome (IBS), Chron's disease and others as determined by your physician.
Asacol is primarily used to treat ulcerative colitis and proctitis, according to MayoClinic.com. Ulcerative colitis is characterised by chronic inflammation of the digestive tract, leading to abdominal pain and diarrhoea. Procitis is inflammation of the rectum lining.
Serious side effects of Asacol include but are not limited to: severe stomach pain, cramping, fever, headache and bloody diarrhoea. Less-serious side effects include mild nausea, fever, constipation, sore throat, headache, dizziness, fatigue, skin rash and stomach cramps, Drugs.com reports.
Asacol, unlike other drugs used to treat inflammation, is not a corticosteroid, and therefore, does not require weaning. Asacol is known to cause joint pain while being used, and many patients report that once they discontinued use, the pain went away and no withdrawal symptoms, according to the World Journal of Gastroenterology. If you are taking a corticosteroid for your condition, gradually wean yourself off the drug to avoid complications.
Colitis can be a difficult condition to treat and many professionals believe there is a psychological component that must be treated to truly alleviate its symptoms. Medicinenet.com states that exact action of IBS is unknown. Consequently, antidepressants are commonly prescribe to help alleviate two common symptoms, diarrhoea and constipation. Patients reportedly claim that these psychotropic medications show efficacy in treating these conditions, reports the World Journal of Gastroenterology.